Medications of the same class, prescribed to one patient | allnurses

Medications of the same class, prescribed to one patient

  1. 0 I just came in for my evening shift yesterday, and I was assigned to monitor a patient for her constantly increased BP. I checked her chart for her medications and I noticed that her physician prescribed Nifedipine and Amlodipine separately. I was curious about the prescription because aren't both drugs calcium channel blockers? they both relax the artery thus lowering BP. I don't get why the doctor prescribed them separately.

    can anyone enlighten me?
  2. Visit  Lady_sigrid726 profile page

    About Lady_sigrid726

    Joined Jul '08; Posts: 11; Likes: 1.

    8 Comments so far...

  3. Visit  dine saw profile page
    I was told before by one of my clinical instructors that a pt should never be on 2 BP meds in the same classification. One time I saw a pt's MAR that had two beta blockers and told my instructor, who then told the RN. She called the doctor to get the order changed.
  4. Visit  DizzyLizzyNurse profile page
    I would notify your charge nurse/supervisor or the doctor to see if that was just an oversight.
  5. Visit  diane227 profile page
    Call the doctor.
  6. Visit  dandk1997RN profile page
    Agreeing with everyone else that the MD should be called.
  7. Visit  Lady_sigrid726 profile page
    thank you for your replies.
  8. Visit  caliotter3 profile page
    As a student, I made an independent visit to a home health client. When I reviewed her meds I noticed that one bottle was the generic form and another bottle was for the trade name for the same cardiac drug. I specifically asked about it and the patient referred me to her husband because she had vision problems and he was assisting her with her meds. He verified that he was giving her meds from both bottles, in effect, giving her a double dose. I called the doctor and my precepting supervisor immediately. Secretly, I wondered how it was that the regular staff nurse had not caught this. Oversights can occur often and go for long periods of time before detected.
  9. Visit  nyrn5125 profile page
    clarify the order. some CCB have off label uses..ex raynaud's-nifedipine
    some CCB are for preventing vasospasm in brain vessels-nimodipine
    either way clarify
  10. Visit  BCRNA profile page
    I agree with notifying the physician. But I would also suggest calling the pharmacist and asking them about it, they should have caught it also. That is suppose to be part of their job. You could also verify with the patient who first ordered the drugs. With polypharmacy today many physicians are ordering drugs without verifying what other docters already have them on. I know many patients who forget to tell the physician or somehow forget to stop taking the older drug that has been replaced.

    It is very unusual to be on two drugs in the same class.

Visit Our Sponsors